Pills & Vitamins That Will Cause Gout

LIVESTRONG.com may earn compensation through affiliate links in this story.
A man is given pills by a caregiver.
Image Credit: Yuri Arcurs/Hemera/Getty Images

Gout, a form of arthritis, is a condition that causes accumulation and deposition of needle-like crystals in joints and tissues, which leads to swelling and inflammation of joints. Gout is caused by high levels of uric acid. Eating high-protein foods and food containing high levels of purines also causes gout. Use of certain drugs may also lead to gout.

Thiazide Diuretics

Thiazide diuretics may cause gout because these drugs interfere with the elimination of uric acid from the body, according to Labtestsonline.org. Thiazide diuretics help decrease the amount of water in the body by increasing urination. Low amounts of fluids in the body leads to decreased blood pressure. Patients taking diuretics are at risk for dehydration, which causes an increased risk of retaining excessive uric acid. Patients with histories of gout attacks should be cautious while taking these diuretics.

Salicylates

Salicylates are nonsteroidal noninflammatory drugs used to relieve pain and fever. Salicylates, such as aspirin, can cause gout, according to Labtestsonline.org. Salicylates prevent complete excretion of uric acid from the body. Patients with gout symptoms should take pain killers such as acetaminophen instead of salicylates so as to avoid worsening gout symptoms.

Niacin and Vitamin A

Use of high doses of niacin and vitamin A may cause gout attacks, according to the University of Maryland Medical Center. Niacin, also known as vitamin B3, is a water-soluble vitamin that is important for metabolism. Niacin is also used to assist in the proper functioning of the digestive system, skin and nerves. Vitamin A is fat-soluble vitamin that is important for maintaining healthy skin and eyes.

Is This an Emergency?

To reduce the risk of spreading COVID-19 infections, it is best to call your doctor before leaving the house if you are experiencing a high fever, shortness of breath or another, more serious symptom.
references
Show Comments